Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 349, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2004, 8:00 PM CDT for Obion County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2004, 8:00 PM CDT (01:00 UTC)
- Expired
- Oct 18, 2004, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Obion County, TN
The radar
The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 4:05 PM CDT | Tornado Watch | SPC | 5 hr |
| Oct 18, 8:00 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3284 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 18.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 190100 SVRMEM TNC131-190130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 800 PM CDT MON OCT 18 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OBION COUNTY IN NORTHWEST TENNESSEE * UNTIL 830 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER CLAYTON...MOVING EAST AT 30 MPH. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE WITH THIS STORM. * CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CDT INCLUDE... TROY... WOODLAND MILLS...UNION CITY... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3649 8938 3632 8933 3634 8894 3651 8893 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:49 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Oct 18, 3:49 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CDT MON OCT 18 2004 .SHORT TERM...LATEST SURFACE PLOT SHOWS SURFACE WARM FRONT STRETCHING FROM EAST CENTRAL MISSOURI INTO THE OHIO RIVER VALLEY. SURFACE DEWPOINTS ACROSS THE REGION RANGE FROM THE MIDDLE 60S INTO THE LOWER 70S. VISIBLE SATELLITE IMAGERY SHOWING SCATTERED CU/AC FIELD ACROSS MUCH OF ARKANSAS AND LOUISIANA. MAIN FORECAST CONCERN TONIGHT IS SEVERE THUNDERSTORM POTENTIAL. RUC ANALYSIS INDICATES 700 MB TROUGH WILL MOVE ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY OVERNIGHT. MODEL SOUNDINGS STILL INDICATE A DECENT AMOUNT DIRECTIONAL SHEAR WILL REMAIN ACROSS THE MID SOUTH TONIGHT WITH 0-3KM SRH VALUES AROUND 200 M2/S2...LI/S AROUND -5...AND CAPES AROUND 2500 J/KG. HOWEVER WITH WATER VAPOR IMAGERY SHOWING UPPER LEVEL RIDGING BUILDING INTO THE SOUTHERN PLAINS...SEVERE POTENTIAL MAY BECOME SOMEWHAT LIMITED AS THE EVENING PROGRESSES. .LONG TERM...TUESDAY...MID/UPPER LEVEL SHEAR AXIS WILL SLIDE ACROSS LOUISIANA AND MISSISSIPPI. LIFTING MECHANISM WILL BE HARDER TO COME BY AS MID LEVEL RIDGING WILL BE PRESENT ACROSS THE MID SOUTH. A MODIFIED SURFACE PARCEL PRODUCES SURFACE BASED CAPES IN EXCESS OF 2500 J/KG...LI/S AROUND -7...AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. 850MB TEMPERATURES AROUND 16C SUPPORT HIGHS IN THE UPPER 70S TO LOWER 80S. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT AS UPPER LEVEL RIDGING BUILDS ACROSS THE MID SOUTH. DEWPOINTS IN THE MID 60S TO LOWER 70S WILL KEEP LOWS QUITE MILD. WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AS CAPES ABOVE 2500J/KG...RELATIVELY LIGHT 850-500 MB WIND FIELDS...AND LI/S AROUND -6. NO MAJOR FOCUSING MECHANISM WILL BE PRESENT WITH MID/UPPER LEVEL RIDGING AND THINK THAT ANY SEVERE THUNDERSTORM ACTIVITY WOULD BE VERY ISOLATED. THURSDAY THROUGH THROUGH MONDAY...MAIN DIFFERENCES BETWEEN CURRENT AND PREVIOUS LONG RANGE MODELS WITH LONG WAVE TROUGH PASSAGE SHOW EUROPEAN QUICKER...AND GFS A LITTLE DEEPER. IT LOOKS LIKE THE FRONT STALLING OUT ACROSS THE MID SOUTH AND MOVING BACK NORTH AS A WARM FRONT AS HIGH BUILDS OVER THE GULF. WILL HAVE POPS DECREASING TO SLIGHT CHANCE BY THE END OF THE WEEKEND AND DRY FORECAST FOR MONDAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && CJC
Hazardous weather outlook, Oct 18, 6:31 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 631 PM CDT MON OCT 18 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 631 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST ARKANSAS UNTIL 9 PM. LEE AND PHILLIPS COUNTY IN ARKANSAS HAVE A TORNADO WATCH IN EFFECT UNTIL 11 PM. A TORNADO WATCH IS IN EFFECT FOR ALL OF WEST TENNESSEE UNTIL 9 PM. A TORNADO WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF MISSISSIPPI UNTIL 11 PM. THE WATCH AREA IS WEST OF A HOLLY SPRINGS TO COFFEEVILLE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF THE MID SOUTH. AN AREA OF LOW PRESSURE LOCATED OVER SOUTHERN MISSOURI COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF SOUTH CENTRAL ARKANSAS WILL CAUSE THUNDERSTORMS TO DEVELOP AND MOVE INTO THE MID SOUTH TONIGHT. WIND PROFILES WILL SUPPORT THE DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY FOR MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF LARGE HAIL. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND POSSIBLY TUESDAY.
In the hours before
Local storm report, Oct 18, 5:36 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0532 PM TORNADO PEACH ORCHARD 36.28N 90.66W
10/18/2004 CLAY AR LAW ENFORCEMENT
TORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT.
&&Local storm report, Oct 18, 6:24 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 1 N HOLCOMB 36.41N 90.02W
10/18/2004 0.75 INCH DUNKLIN MO TRAINED SPOTTER
PENNY SIZE HAIL REPORTED BY TRAINED SPOTTER.
&&Local storm report, Oct 18, 6:27 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL WALCOTT 36.03N 90.67W
10/18/2004 0.75 INCH GREENE AR LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT.
&&Local storm report, Oct 18, 6:57 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM FUNNEL CLOUD 2 NE PARAGOULD 36.08N 90.49W
10/18/2004 GREENE AR TRAINED SPOTTER
2 FUNNEL CLOUDS REPORTED BY TRAINED SPOTTER 2.5 MILES
NORTHEAST OF HWYS 412 AND 135.
&&Local storm report, Oct 18, 7:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO PARAGOULD 36.06N 90.51W
10/18/2004 GREENE AR PUBLIC
2 TORNADOES OBSERVED ON THE GROUND. REPORTED BY PUBLIC.
&&Local storm report, Oct 18, 7:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD KENNETT 36.24N 90.05W
10/18/2004 DUNKLIN MO TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY TRAINED SPOTTER.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 7:01 PM CDT | Tornado Warning | MEG | Obion | 44 min |
| Oct 18, 7:13 PM CDT | Tornado Warning | MEG | Lake | 47 min |
| Oct 18, 7:21 PM CDT | Tornado Warning | MEG | Chester, Henderson, McNairy | 24 min |
| Oct 18, 7:33 PM CDT | Tornado Warning | MEG | Weakley | 42 min |
| Oct 18, 7:42 PM CDT | Tornado Warning | MEG | Obion | 18 min |
| Oct 18, 7:42 PM CDT | Tornado Warning | MEG | Decatur, Hardin, Henderson | 48 min |
| Oct 18, 7:46 PM CDT | Tornado Warning | MEG | Dyer | 44 min |
| Oct 18, 8:11 PM CDT | Tornado Warning | MEG | Henry | 49 min |
| Oct 18, 8:14 PM CDT | Tornado Warning | MEG | Weakley | 31 min |
| Oct 18, 8:28 PM CDT | Tornado Warning | MEG | Dyer | 47 min |
| Oct 18, 8:38 PM CDT | Severe Thunderstorm Warning | MEG | Chester, McNairy | 37 min |
| Oct 18, 8:53 PM CDT | Tornado Warning | MEG | Henry | 37 min |
| Oct 18, 8:59 PM CDT | Tornado Warning | MEG | Crockett, Gibson | 46 min |
| Oct 18, 9:14 PM CDT | Tornado Warning | MEG | Dyer | 16 min |
| Oct 18, 9:45 PM CDT | Tornado Warning | MEG | Gibson | 30 min |
| Oct 18, 9:53 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 37 min |
| Oct 18, 10:04 PM CDT | Tornado Warning | MEG | Dyer | 41 min |
| Oct 18, 10:07 PM CDT | Tornado Warning | MEG | Henry | 8 min |
| Oct 18, 10:15 PM CDT | Tornado Warning | MEG | Gibson | 15 min |
| Oct 18, 10:16 PM CDT | Flash Flood Warning | MEG | Lake, Obion | 119 min |
| Oct 18, 10:22 PM CDT | Flash Flood Warning | MEG | Gibson | 113 min |
| Oct 18, 10:22 PM CDT | Tornado Warning | MEG | Carroll | 38 min |
| Oct 18, 10:29 PM CDT | Tornado Warning | MEG | Gibson | 16 min |
| Oct 18, 10:47 PM CDT | Tornado Warning | MEG | Crockett | 28 min |
| Oct 18, 11:00 PM CDT | Tornado Warning | MEG | Carroll | 45 min |
| Oct 18, 11:27 PM CDT | Severe Thunderstorm Warning | MEG | Henderson | 33 min |
| Oct 19, 12:00 AM CDT | Flash Flood Warning | MEG | Carroll | 2 hr |
| Oct 19, 1:09 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 51 min |
| Oct 19, 1:48 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 42 min |
| Oct 19, 2:07 AM CDT | Flash Flood Warning | MEG | Carroll, Henderson, Madison | 113 min |
| Oct 19, 2:16 AM CDT | Flash Flood Warning | MEG | Hardin | 119 min |
| Oct 19, 2:51 AM CDT | Tornado Warning | MEG | Hardin | 9 min |
| Oct 19, 2:58 AM CDT | Flash Flood Warning | MEG | Shelby | 2 hr |
| Oct 19, 4:14 AM CDT | Flash Flood Warning | MEG | Hardin, McNairy | 2 hr |
| Oct 19, 10:16 AM CDT | Severe Thunderstorm Warning | MEG | Fayette | 29 min |
| Oct 19, 2:51 PM CDT | Severe Thunderstorm Warning | MEG | Madison | 39 min |
| Oct 19, 3:03 PM CDT | Tornado Warning | MEG | Madison | 42 min |
| Oct 19, 3:15 PM CDT | Tornado Warning | MEG | Haywood | 15 min |
| Oct 19, 3:42 PM CDT | Tornado Warning | MEG | Chester, Henderson, Madison | 48 min |
| Oct 19, 3:48 PM CDT | Tornado Warning | MEG | Hardeman | 22 min |
| Oct 19, 4:24 PM CDT | Tornado Warning | MEG | Chester, McNairy | 51 min |
| Oct 19, 5:09 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 51 min |
| Oct 19, 5:59 PM CDT | Tornado Warning | MEG | Hardin | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.